Oral penicillin recommended for high-risk rheumatic heart disease

According to new information, some patients with rheumatic heart disease who have an allergic reaction to penicillin injection may actually have a cardiac reaction to the injection.

This has prompted new advice from the American Heart Association (AHA) suggesting that oral penicillin may be a safer option for people with rheumatic heart disease who are at high risk for a heart reaction.

People at high risk of cardiac reaction include people with rheumatic heart disease and severe valvular heart disease with or without reduced ventricular function, those with aortic regurgitation or reduced left ventricular systolic function, and those with active symptoms of rheumatic heart disease.

This new orientation is the subject of a “presidential opinion” AHA published online in the Journal of the American Heart Association January 20.

The advisory notes that more than 39 million people worldwide suffer from rheumatic heart disease, a condition in which heart valves are permanently damaged by rheumatic fever, which can occur if an infection of strep throat or scarlet fever is left untreated or is treated inadequately.

Most cases of rheumatic heart disease occur in people living in low- and middle-income countries, where the disease is often diagnosed after the development of severe valvular heart disease or other cardiovascular complications, leading to higher death rates and a shorter life expectancy.

The recommended treatment for rheumatic heart disease is an intramuscular injection of benzathine penicillin G (BPG) given every 3 to 4 weeks for many years or even for life. BPG therapy for rheumatic heart disease has been limited in part because of patient and clinician fears of anaphylaxis.

However, an increasing number of reports of BPG-related deaths have not shown the hallmarks of classic anaphylaxis and instead indicate a cardiovascular reaction, particularly a vasovagal episode, the advisory states.

Signs of a vasovagal episode often occur immediately after BPG administration, sometimes even during the injection, and include low blood pressure, which may improve if patients are placed in the supine position, slow heart rate and fainting, all of which can lead to poor blood flow to the heart, irregular heartbeat, and sudden cardiac death.

On the other hand, signs of anaphylaxis after BPG injection are usually slightly delayed after injection, even up to an hour later, and include coughing, respiratory distress, rapid heart rate, pressure low blood pressure that does not respond to change in position, fainting, itching and redness at the injection site, notes the document.

The risks of a cardiovascular reaction to BPG are highest in people with severe mitral stenosis, aortic stenosis, aortic insufficiency or decreased left ventricular systolic function (ejection fraction

People with rheumatic heart disease who are at low risk for this cardiovascular reaction and who have no history of penicillin allergy or anaphylaxis can still be prescribed BPG for the treatment and prevention of rheumatic heart disease, which has proven to be the best treatment for preventing recurrent rheumatic fever, he adds.

The advisory recommends the following standard practices for all patients receiving BPG for rheumatic heart disease:

  • Reduce injection-related pain and patient anxiety, two known risk factors for injection-related fainting. Methods of reducing pain include applying firm pressure to the site for 10 seconds or applying an ice pack or using painkillers (such as acetaminophen, ibuprofen, or other nonsteroidal anti-inflammatory drugs).

  • Patients should be well hydrated before injection and should drink at least 500ml of water before injection to avoid reflex fainting.

  • Eat a small amount of solid food within an hour of the injection.

  • Receive the injection while lying down, which can reduce the risk of pooling of blood in the extremities.

  • Providers who administer BPG must learn to recognize and promptly treat symptoms such as low blood pressure, low heart rate, or fainting.

J Am Heart Assoc. Published online January 22. Full Text

For more information, follow Medscape on Facebook, Twitter, instagram, and YouTube.

Comments are closed.